| Model Number |
1DLMC03 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Unspecified Infection (1930); Seroma (2069); Hernia (2240); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
10/03/2006
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).(b)(6).It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2006 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2006 and (b)(6) 2006 additional procedures occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: dislodged mesh, recurrent hernia, small bowel obstruction, partial excision of mesh, unincorporated mesh, infection, seroma, mesh removal.Additional event specific information was not provided.
Additional Manufacturer Narrative
Added medical history.Corrected brand name and common device name conclusion code remains unchanged.Added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: [missing records: records for the ¿previous mesh repair of a lower abdominal ventral hernia in madison several years ago¿ procedure were not provided.] (b)(6) 2006: [missing records: records for the ct scan ¿suggesting additional midline ventral hernias along the upper midline¿ were not provided.] (b)(6) 2006: (b)(6) hospital.(b)(6).Operative report.Assistant: (b)(6).Anesthesiologist/anesthesia: general by (b)(6).Preoperative diagnosis: recurrent ventral hernias.Postoperative diagnosis: recurrent ventral hernias.Procedure: laparoscopic repair of recurrent ventral hernias.Indications: (b)(6) is a morbidly obese 38-year-old woman who has undergone previous repair of a large ventral hernia without using mesh.She recently presented with a new symptomatic ventral hernia with a large palpable bulge in her left lower quadrant and ct findings suggesting additional midline ventral hernias along the upper midline.She presented today for attempted laparoscopic repair.Procedure: ¿the patient was placed in the supine position on the operating table where she underwent general inhalational endotracheal anesthesia.Scds were placed on her legs.A foley catheter was placed sterilely into her bladder.Her abdomen widely prepped and draped in the usual sterile fashion and was covered with a large ioban drape.Attention was directed first to the right lower quadrant where a 12 mm incision was made transversely.Then using s retractors and deep richardson retractors, we dissected through the very generous subcutaneous fatty tissue down to the anterior fascia which was grasped and elevated with kocher clamps.A longitudinal opening was made in the anterior rectus sheath.The preperitoneal space was entered.The peritoneum was opened bluntly.The peritoneal cavity was carefully entered.An 0 vicryl suture was placed as a purse-string around the fascia.The hasson catheter was introduced into the peritoneal cavity and adequate pneumoperitoneum was established using carbon dioxide.A laparoscope was introduced and a brief visual examination was performed.There were numerous adhesions and limited exposure to the right lower quadrant.However, with the laparoscope in place, we then were able to place three additional 12 mm trocars and ultimately two 5 mm trocars circumferentially around the outer margins of the abdomen.The camera was then repositioned through the right upper quadrant trocar which allowed better visualization of the abdomen.There appeared to be multiple small hernias in the upper midline with some incarcerated omentum and a very large ventral hernia in the left lower quadrant containing small bowel and omentum which was carefully reduced back into the peritoneal cavity.Using the harmonic scalpel, we carefully freed up the omentum from the anterior abdominal wall.We first directed our attention to the large defect in the right lower quadrant which measured approximately 5 x 5 cm but had a massive subcutaneous pocket.We chose a sheet of dualmesh which was cut to a size of 9 x 9 cm.We placed 0 ethibond sutures in each corner of the mesh, rolled it like a cigarette, and passed it through a 12 mm trocar into the peritoneal cavity.The mesh was then unrolled placing the rough surface upward.This was carefully positioned over the left lower quadrant fascial defect in order to cover the entire hernia with 1 to 2 cm margins in all directions.After infiltrating the skin and subcutaneous tissue with 0.25% marcaine, a small stab incision was made corresponding to each corner of the mesh using a #11 blade.The excel suture passer was then used to grasp each end of the corner sutures and bring them out through the fascia tying them extracorporeally.In this way, the dualmesh was secured at each of the 4 corners snugly with ethibond suture which then nicely covered the fascial defect.We then used a protac screw tack device to further secure the margins circumferentially placing screw tacks at approximately 8 mm intervals circumferentially around the entire mesh.We then addressed the multiple small fascial defect across the upper midline.We cut a second piece of dualmesh to a length of 24 x 10 cm.This was passed through one of the 12 mm trocar site into the peritoneal cavity again positioning it so the rough surface was upward.When this was placed internally over the fascial defect it appeared a few centimeters too long.We, therefore, used an endoscopic scissors to remove the proximal 3 cm of the mesh creating a piece 10 x 21 cm.Then 0 ethibond sutures were placed through each corner of the mesh using the endo stitch device.We positioned this across the upper midline of the abdomen overlapping the lower piece of mesh.Again after infiltrating additional local anesthetic and making small stab incisions with a #11 blade, the excel suture passer was used to grasp the ethibond suture and bring it out through the fascia.This was tied extracorporeally and made a snug tension free repair of the midline abdominal wall.We then again used the protac screw tack device to place screw tacks at 8 mm intervals circumferentially around the upper mesh.Meticulous hemostasis was confirmed.The trocars all were then removed confirming hemostasis using electrocautery.Finally the umbilical trocar and laparoscope were removed allowing the pneumoperitoneum to escape.The fascia of the right lower quadrant trocar site was closed with a previously placed purse-string suture of 0 vicryl.We did not close the fascia of the other trocar sites which appeared quite small.These had been placed using a versastep bladeless trocar device.Each incision was then irrigated with saline, closed with staples, and covered with sterile band-aid dressing.Sponge, needle, and instrument counts were reported correct at the end of the case.The patient tolerated the procedure well without apparent complication and was returned to the pacu in stable condition.¿ (b)(6) 2006: (b)(6) hospital.Implant sticker.Gore dualmesh® biomaterial.Ref catalogue number: (b)(4).Lot batch code: 04135546.W.L.Gore & associates.(b)(6) 2006: (b)(6) hospital.Implant sticker.Gore dualmesh® biomaterial.Ref catalogue number: (b)(4).Lot batch code: 04215213.W.L.Gore & associates.The records confirm a gore® dualmesh® biomaterial (1dlmc03/04135546) and (1dlmc06/04215213) was implanted during the procedure.(b)(6) 2006: [missing records: records for the ct scan that ¿demonstrates a small bowel obstruction with a recurrent incarcerated umbilical hernia¿ were not provided.] (b)(6) 2006: (b)(6) hospital.(b)(6).Operative report.Assistant: (b)(6).Anesthesiologist/anesthesia: general by (b)(6).Preoperative diagnosis: recurrent incarcerated ventral hernia resulting in small bowel obstruction.Postoperative diagnosis: recurrent incarcerated ventral hernia resulting in small bowel obstruction.Procedure: laparoscopic assisted repair of recurrent incarcerated ventral hernia causing small bowel obstruction.Indications: (b)(6) is an obese 38-year-old woman who has had previous mesh repair of a lower abdominal ventral hernia in madison several years ago.That hernia recurred.She subsequently underwent laparoscopic repair of that recurrent hernia, as well as an upper abdominal midline ventral hernia by myself in (b)(6) 2006.The patient states that this past (b)(6) she had severe seasonal allergies with frequent vigorous sneezing and feels that her hernia may have recurred during that time.She now presents to the emergency department after a three week history of intermittent severe abdominal pain, nausea and diarrhea.Ct scan demonstrates a small bowel obstruction with a recurrent incarcerated umbilical hernia in the patient¿s left lower quadrant.Procedure: ¿the patient was placed in the supine position on the operating table where she underwent general inhalational endotracheal anesthesia.Sequential compression devices were placed on her legs.A foley catheter was placed sterilely into her bladder.Her abdomen was widely prepped and draped in the usual sterile fashion and then was covered with sterile ioban drape.We first directed our attention to the patient¿s right upper quadrant where the skin and subcutaneous tissues was infiltrated with 0.25% marcaine with epinephrine.A 12 mm transverse incision was made.S retractors were used to spread the generous subcutaneous tissue down to the anterior fascia, which was grasped and elevated with kocher clamps.The fascia was opened and a purse-string suture of 0 vicryl was placed around the facial [sic] opening.The muscle was then spread down the posterior fascia and peritoneum which were then opened.The peritoneal cavity was entered in open fashion.A hassan catheter was passed into the peritoneal cavity and was secured with the purse-string suture.Adequate pneumoperitoneum was established using carbon dioxide.A 30-degree laparoscope was then introduced and a brief visual examination was performed.The patient had numerous dense adhesions present to the undersurface of her anterior abdominal wall.After infiltrating additional local anesthetic a second 12 mm trocar was placed in the patient¿s right lateral mid abdomen.Then using careful dissection with endoscopic instruments including endoscopic babcock and the harmonic scalpel, we divided numerous adhesions to the undersurface of the midline.Eventually we were able to identify a large sheet of dualmesh covering the upper midline, which appeared intact with no evidence of recurrent hernia.In the left lower quadrant, however, there was a large old piece of mesh in the midline, which appeared in proper position and a more recent piece of dualmesh covering the ventral hernia defect in the left lower quadrant.This mesh was in position and secured on the inferior, superior and right sides, but appeared to have become dislodged from the abdominal wall on its left lateral portion.There were loops of small bowel passing up into the ventral hernia defect, as well as a large piece of omentum.Using palpation and pressure without pressing over the palpable bulge in the left lower quadrant, as well as pulling with the babcock instrument from within, we were able to mobilize a single loop of incarcerated small bowel which appeared to have some proximal dilatation and distal decompression, suggesting that this likely was the site of the small bowel obstruction.However, we were unable to fully mobilize all of the tissue from the hernia sac without risk of injury to the underlying bowel.We, therefore, elected to perform a mini-laparotomy using the laparoscope as a guide.We performed a small transverse incision in the left lower quadrant and dissected down onto the hernia sac.There was a large mass of soft tissue present in the subcutaneous space of her left lower quadrant and panniculus.Initially we could not ascertain the nature of the soft tissue.We, therefore, dissected out this entire mass circumferentially.I then began dissecting toward the fascial defect, which actually was relatively small, perhaps 3 to 4 cm in diameter.As the dissection proceeded it became evident that there was no further small bowel within the hernia defect, but primarily omentum and a thick, inflamed hernia sac.This eventually was completely divided and the mass of fatty tissue was removed.This was sent in formalin for permanent histology labeled recurrent ventral hernia sac.The fascial defect was then explored.As noted, it measured 4 to 5 cm in diameter.Three of the four margins of the defect were created by mesh which was secure and the lateral margin had dehisced.We excised a portion of the mesh which seemed redundant and then proceeded with a primary repair of the fascial defect.This was accomplished using a series of interrupted figure-of-eight #1 ethibond sutures creating a snug repair of the recurrent ventral hernia.Meticulous hemostasis was then achieved using electrocautery.A large empty space was then present in the subcutaneous tissue from this chronic ventral hernia.I, therefore, placed a 19 french drain within this space and brought the drain out through a separated stab incision in the patient¿s left lower quadrant.The drain was secured to the skin with an interrupted 3-0 nylon suture and was placed to bulb suction.The incision was then closed in two layers using a series of interrupted 4-0 vicryl sutures for the dermis, followed by staples for the skin.We then re-examined the patient¿s abdomen using the laparoscope.The repaired fascial defect appeared secure and the underlying bowel appeared uninjured.There were no other obvious areas of obstruction.The fascia of the lower trocar site was closed using single 0 vicryl suture placed with the xl suture passer.This trocar was then removed confirming hemostasis.Finally, the right upper quadrant hassan catheter and laparoscope were removed allowing the pneumoperitoneum to escape.Each of these incisions was irrigated with saline, closed with staples and covered with a sterile band-aid dressing.Sponge, needle and instrument counts were reported correct at the end of the case.The patient tolerated the procedure well without apparent complication and was returned to the post anesthesia care unit in stable condition.¿ (b)(6) 2006: [missing records: records for the ct scan ¿organized phlegmon suggesting an abscess¿ were not provided.] (b)(6) 2006: (b)(6) hospital.(b)(6).Operative report.Assistant: (b)(6).Anesthesiologist/ anesthesia: general by dr.Brett gardner.Preoperative diagnosis: abdominal wall abscess.Postoperative diagnosis: abdominal wall abscess.Procedure: incision, drainage and debridement of abdominal wall abscess with placement of wound-vac.Indications: (b)(6) is a 38-year-old woman who underwent laparoscopic repair of multiple ventral hernias earlier this summer.Later in the fall she underwent a laparoscopic assisted repair of a recurrent ventral hernia involving a large cavity in the subcutaneous tissues of the left lower quadrant.Postoperatively she developed a substantial seroma which subsequently became infected.This was re-drained percutaneously.However, after removal of the drain she developed a high fever, chills, increased tenderness and elevated white blood count.Ct scan demonstrates an organized phlegmon suggesting an abscess.She presents now for incision, drainage and debridement.Procedure: ¿the patient was placed in the supine position on the operating table where she was given intravenous sedation.Her abdomen was widely prepped and draped in the usual sterile fashion.The skin and subcutaneous tissue surrounding her incision in the left lower quadrant was infiltrated with local anesthetic comprised of equal parts 1% xylocaine and 0.25% marcaine.Additional local anesthetic was infiltrated throughout the case as needed.Her previous incision was opened.This was carried down through the generous subcutaneous tissue where we encountered a large cavity.There was no gross pus within the cavity, however, there was a large amount of necrotic fat and chronic inflammatory tissue suggesting an old chronic abscess.A specimen was obtained for gram stain and culture both of the fluid and the tissue.We then sharply debrided a large amount of the necrotic fat circumferentially around the margins of the cavity and in some areas where it was left thick.This was debrided using a curette.Having removed all of the necrotic tissue, meticulous hemostasis was achieved using electrocautery.The wound was irrigated with copious amounts of saline.I should note that there was a small portion of exposed polytetrafluoroethylene, perhaps 1 cm in diameter, in the upper base of the wound.There were some ethibond sutures present.The polytetrafluoroethylene appeared well incorporated around the margins.We removed the ethibond sutures, as these were likely to be a source of continued colonization or infection.The wound was then filled with a wound vac using three separate pieces of black foam.Sponge, needle and instrument counts were reported correct at the end of the case.The patient tolerated the procedure well without apparent complication and was returned to the post anesthesia care unit in stable condition.¿ (b)(6) 2006: (b)(6) hospital.(b)(6).Discharge summary.[missing first page] discharge home in stable condition.Visiting nurse 3 times per week to change her wound vac.Follow-up in my office (b)(6) 2006.(b)(6) 2007: (b)(6).Hospital.(b)(6).Operative report.Assistant: (b)(6).Anesthesiologist/anesthesia: general by (b)(6).Preoperative diagnosis: ventral hernias with infected mesh.Postoperative diagnosis: ventral hernias with infected mesh.Procedure performed: exploratory laparotomy with removal of infected dualmesh and repair of ventral hernias using permacol mesh.Indications: (b)(6) is a 39-year-old woman has had multiple previous recurrent ventral hernias most recently repaired with dual mesh.However, she has developed large seroma in the left lower quadrant which drained and has become infected with exposed mesh.She presents now the removal of infected mesh.Procedure: ¿the patient was placed in the supine position on the operating table where she underwent general inhalational endotracheal anesthesia.Scds were placed on her legs.A foley catheter was placed sterilely into her bladder.Her abdomen was widely prepped and draped in usual sterile fashion placing a large ioban drape across her entire abdomen.A generous midline incision was made carefully entering the peritoneal cavity.Numerous dense adhesions were taken down between the omentum, bowel, and the undersurface of the abdominal wall.A large sheet of dualmesh was present along the entire midline abdominal wound which was partially incorporated though there were areas of small recurrent herniation around the mesh.In addition there was a large sheet of completely unincorporated dualmesh the patient¿s left lower quadrant which was contiguous with the mesh along the midline.Using a combination of sharp scissors dissection and electrocautery, we removed all of the dualmesh from the entire left of the midline as well as in the left lower quadrant.These were sent as two separate specimens and labeled infected mesh.We then debrided the left lower quadrant wound widely removing all of the infected inflamed tissue and this was primarily performed from within the undersurface of the abdominal wall though we also freshened the skin edges circumferentially and the external surface to achieve clean appearing tissues.Meticulous hemostasis of the entire wound was achieved using electrocautery.The abdomen and all the wounds were then irrigated with several liters of warm saline.We then reconstructed the abdominal wall by sewing together two sheets of permacol porcine dermis biologic mesh.The larger sheath measured 15 x 20 cm and the small sheet measures 10 x 5 cm.There were secured to each other as well as to the fascia margins circumferentially using interrupted full thickness fascial sutures of #1 prolene.This appeared to create a strong essentially tension free repair of the abdominal wall.The midline incision was then closed using a series of interrupted 3-0 vicryl sutures for the dermis followed by staples for skin.We elected to leave the left lower quadrant wound open.This was treated with a sterile wound vac placing black foam in the depths of the left lower quadrant wound.We protected the skin margins with allcare skin protective followed by thin sheath of duoderm and wound vac on top.This was placed to continuous suction.Sponge, needle, and instrument counts were reported correct at the end of the case.The patient tolerated the procedure well without apparent complication and was returned to the pacu in stable condition.¿ (b)(6) 2007: [missing records: a pathology report detailing analysis of the device removed during the (b)(6) 2007 procedure was not provided.] (b)(6) 2007: (b)(6) hospital.(b)(6).Operative report.Assistant: (b)(6).Anesthesiologist/anesthesia: general by (b)(6).Preoperative diagnosis: recurrent ventral hernias.Postoperative diagnosis: recurrent ventral hernias.Procedure: repair multiple recurrent ventral hernias using alloderm graft.¿the patient was placed in the supine position on the operating table where she underwent general inhalation endotracheal anesthesia.Sequential compression devices were placed on her legs and foley catheter was placed sterilely into her bladder.Her abdomen was widely prepped and draped in the usual sterile fashion and then was covered with a large ioban sheet.Her previous midline scar was excised and sent for permanent pathology.The incision was carried down through the dense scar tissue to what appeared to be midline fascia though there were several small hernia sacs present in the subcutaneous tissues of the upper abdomen.These were carefully entered and the peritoneal cavity was also carefully entered.The upper abdomen we encountered a large remaining sheet of prosthetic mesh which was in places well incorporated and in other places poorly incorporated, and there were several small hernia defects around the margin of the mesh where the sutures were pulling loose.We elected to completely excise the entire sheet of mesh.In some places there were folds in the mesh with densely adherent small bowel to the undersurface.This required very careful and tedious dissection.There were no enterotomies made though this was a very slow process.Eventually we excised the entire sheet of mesh which was sent in formalin for permanent histology.We then continued our dissection in the upper margin of the incision downward.Again, there were very dense adhesion throughout which required slow tedious dissection.Eventually the undersurface of the anterior abdominal wall was freed of adhesions.Aside from these small marginal hernias around the upper abdominal mesh, there was a very large facial defect in the patient¿s right lower quadrant with a huge subcutaneous sac present.We completely excised the peritoneal sac lining this hernia cavity.There was a second fairly large hernia defect in the left mid abdomen.Similarly we excised the peritoneal sac.A more thorough abdominal exploration was then performed.The supper abdomen appeared normal.The gallbladder had no obvious inflammation.There was no palpable ulcer or inflammation involving the stomach or duodenum.The intraabdominal portion of the colon appeared normal.The appendix was normal.There were numerous interloops within the small bowel.Many of the dense ones were then down though we did not free these up completely.The small bowel appeared normal.The uterus was normal.Both ovaries also were normal.There was a small approximately 1 cm simple cyst on the right ovary.Reconstructing the abdominal wall was quite difficult because her tissues were extremely attenuated.We began by dissecting out the lower edge of the large hernia defect in the right lower quadrant.We then continued dissecting this fascial edge inferiorly until it joined scar tissue in the suprapubic region.We then continued dissection around the left mid abdomen to incorporate the inferior edge of the hernia defect in that area.We then chose a large 16 x 20 cm sheet of alloderm which was reconstituted with saline.We began in the low midline securing this to the fascia with interrupted #1 prolene sutures.We extended then around both sides incorporating the inferior margin of the hernia defects on both sides in order to exclude from the peritoneal cavity.We then continued to secure the mesh to the undersurface of the anterior abdominal wall circumferentially around the upper midline.This created a snug, tension-free repair of the abdominal wall.The corners of the alloderm mesh were excised.We placed two 19 french blake drains, one in the right lower quadrant through the previous hernia sac, and the second in the left mid abdomen.These both were placed in the subcutaneous space.They were secured to the skin with 3-0 nylon sutures and placed to bulb suction.Meticulous hemostasis was achieved using electrocautery.The wound was irrigated with saline.The midline incision was then closed using interrupted 3-0 vicryl sutures for the dermis followed by staples for skin.This was covered by sterile gauze and tegaderm dressing followed by an abdominal binder.Sponge, needle, and instrument counts were reported correct at the end of the case.The patient tolerated the procedure well without apparent complications, and was returned to the pacu in stable condition.¿ (b)(6) 2007: (b)(6) hospital.Implant sticker.Alloderm regenerative tissue matrix.Records span (b)(6) 2006 to (b)(6) 2007.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions: h6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ the instructions for use further warn: ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.The instructions for use further state: ¿cutting gore® dualmesh® biomaterial to the proper size is essential.Use sharp surgical instruments to trim the mesh.If gore® dualmesh® biomaterial is cut too small, excessive tension may be placed on the suture line, which may result in recurrence of the original, or development of an adjacent, tissue defect.¿ for best results, use monofilament sutures.Suture size should be determined by surgeon preference and the nature of the reconstruction.¿ individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions: h6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ the instructions for use further warn: ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Medical records that indicate mesh exposure may reflect abdominal wall wound dehiscence as a function of a patient¿s poor tissue quality or loss of anchorage of fixation or may be related to individual patient comorbidities, and technical and/or procedural aspects of the repair.These factors include, but are not limited to, fixation type, suture technique, type of and tension on the incision, and wound classification at time of procedure.Post-operative factors such as the development of a post-operative infection, an incision and drainage procedure, or wound packing could result in mesh exposure.Additionally, patient comorbidities that could influence wound dehiscence leading to mesh exposure include, but are not limited to, smoking and obesity.Medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.Individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.For best results, use monofilament sutures.Suture size should be determined by surgeon preference and the nature of the reconstruction.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.